Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 6:55 PM EST for Lowndes County, Georgia. It was in force for 14 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2002, 6:55 PM EST (23:55 UTC)
- Expired
- Mar 26, 2002, 3:45 PM EST
- In force
- 14 days
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Lowndes County, GA
The radar
The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 5:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 122355 SVRTLH GAC185-130030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 654 PM EST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN GEORGIA * UNTIL 730 PM EST... * AT 654 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF HAHIRA TO 5 MILES SOUTHWEST OF CLYATTVILLE... OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ADEL TO 13 MILES NORTH OF MADISON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KINDERLOU BY 655 PM EST... TROUPVILLE...TILLMAN BY 700 PM EST... BRIGGSTON...WEST VALDOSTA BY 705 PM EST... HIGHLAND HEIGHTS...VALDOSTA REGIONAL AIRPORT BY 710 PM EST... LANGDALE YARD...LITTLE MIAMI BY 715 PM EST... TWIN LAKES...DASHER BY 720 PM EST... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING CONDITIONS. THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. LAT...LON 3102 8341 3065 8337 3063 8315 3103 8322 .END 12-WATSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:45 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Mar 12, 1:45 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 145 PM EST TUE MAR 12 2002 SYNOPSIS: LATEST WATER VAPOR IMAGERY SHOWS POTENT UPPER TROUGH OVER LOWER MS VALLEY W/ H5 CENTER MOVING ESE INTO SW MS. SURFACE LOW NEAR MSY W/ WARM FRONT ENE INTO CENTRAL SC. WIDESPREAD BAND OF ACTIVE CONVECTION CONTINUES TO DEVELOP AHEAD OF THE UPPER LOW, AIDED BY UPPER DIVERGENCE ALOFT. REGIONAL 88DS SHOW ISOLATED SEVERE TSTMS RAPIDLY DEVELOPING OVER SE AL AHEAD OF CONVECTIVE BAND, WHICH IS ACQUIRING LINE ECHO WAVE PATTERN CHARACTERISTICS. ISOLATED DAMAGING WINDS AND LARGE HAIL THREAT WILL CONTINUE THRU THE AFTN AS THESE TSTMS MOVE THRU THE PANHANDLE & SE AL. OTHERWISE, WARM & MOIST SLY FLOW IN WARM SECTOR W/ TEMPS IN THE 70S. MODELS/FCST: UPPER TROUGH OVER GULF COAST STATES PROGGED TO MOVE EWD TONIGHT W/ COLD CORE CENTER PASSING OVER FL ZONES. AVN MORE ROBUST THAN ETA/NGM W/ THIS FEATURE. TROUGH EXITS THE SERN U.S. COAST WED, REPLACED BY SHORTWAVE RIDGE. A WEAK SHORTWAVE TROUGH OVER NRN MEXICO MOVES NEWD INTO LOWER TN VALLEY THU NIGHT, BUT SHOULD HAVE NO IMPACT ON OUR CWFA. SURFACE LOW & FRONT FROM MS INTO GULF MOVES EWD INTO WRN ZONES THIS EVE & EXITS THE ERN ZONES BY WED AM W/ ASSOCIATED PCPN ENDING FROM W TO E. MODELS SHOW WRAP-AROUND MOISTURE LIFTING NEWD AWAY FROM CWFA & CLOUDS DECREASING WED. WEAK HIGH PRESSURE RIDGE SETTLES OVER THE GULF WED NIGHT & SHIFTS EWD THU W/ LIGHT SLY FLOW. FOR POPS TONIGHT, WILL GO W/ LIKELY TO CATEGORICAL, BASED ON RADAR TRENDS. NIL POPS FOR REMAINDER OF SHORT-TERM PERIOD. A BLEND OF NGM/AVN MOS GUIDANCE TEMPS PREFERRED. EXTENDED (SAT-TUE): PROGRESSIVE ZONAL PATTERN W/ PACIFIC FRONT DROPPING INTO CNTRL GA/AL SAT, STALLING SAT NIGHT, THEN LIFTING N AS WARM FRONT SUN AS POTENT UPPER SYSTEM EJECTS NEWD FROM PLAINS INTO GREAT LAKES MON. WILL INTRODUCE SLIGHT CHANCE OF SHOWERS FOR AL/GA ZONES SUN. COLD FRONT SWEEPS EWD THRU THE CWFA MON-MON NIGHT W/ WEAK HIGH PRESSURE RETURNING TUE. TEMPS WILL AVERAGE 5-10 DEGREES ABOVE NORMAL. MARINE: NO HIGHLIGHTS. BORDERLINE SCEC CONDITIONS TONIGHT AS LOW AND WEAK COLD FRONT PASS THRU LOCAL WATERS & WIND SHIFT TO W/NW. WLY WINDS WED BECOME LIGHT & VARIABLE WED NIGHT. WINDS BECOME SLY THU & CONTINUE INTO THE UPCOMING WEEKEND. FIRE WEATHER: NO CONCERNS. PRELIM NUMBERS: TLH 055/075 048/079 8000 PFN 057/070 053/075 7000 DHN 054/073 051/077 7000 ABY 055/072 050/078 8000 VLD 057/075 050/080 8000= .TLH... .AL...NONE. .GA...NONE. .FL...NONE. MAJ
In the hours before
Special weather statement, Mar 12, 6:00 PM EST, 55 minutes before
FLZ015>019-027>029-034-GAZ127>131-145>148-156>161-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 PM EST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND EFFECTIVE UNTIL 1100 PM EST TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA...DECATUR...TERRELL...MITCHELL...GRADY...LEE...WORTH... COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL... IRWIN...BERRIEN...LANIER...AND LOWNDES. THIS DOES INCLUDE VALDOSTA. IN FLORIDA...GADSDEN...FRANKLIN...LEON...WAKULLA...JEFFERSON... MADISON...TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE TALLAHASSEE. STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS EVENING AHDEAD OF A STRONG COLD FRONT. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 7-TREXLER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:00 PM EST | Special Marine Warning | TAE | 2 hr | |
| Mar 12, 4:00 PM EST | Special Marine Warning | TAE | 2 hr | |
| Mar 12, 4:40 PM EST | Severe Thunderstorm Warning | TAE | Decatur | 35 min |
| Mar 12, 4:43 PM EST | Severe Thunderstorm Warning | TAE | Baker, Mitchell | 47 min |
| Mar 12, 5:55 PM EST | Special Marine Warning | TAE | 2 hr | |
| Mar 12, 6:36 PM EST | Severe Thunderstorm Warning | TAE | Brooks | 54 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.